Ask Your Health Question and Get an Answer ASAP
Hello and thank you for the question. Answers given are for informational purposes only and are not meant to replace an exam by an in-person.
I am Dr. Sohaib, a practicing Internal Medicine Specialist and i will do my best to help you today.
Your concerns are well taken.
Yes there are numerous side effects of steroids (prednisolone) and these have to be used cautiously. But let me tell you that these are wonder drugs, and life saving in most of their indications.
Moreover, the side effects (serious) are expected to occur if the steroids are taken for a long durations (months and years), and even the chances of these side effects are minimized to great extent if the treatment is monitored (and hence the dose of steroids) intelligently by the physician. Also there are number of remedies that help minimize any kind of side effects when these are used long term.
In your case the most likely reason it has been prescribed is due to bronchial hypersensitivity, which occurs due to infection and give your air ways an ongoing inflammation resulting in narrowing of the airways and resultant cough along with shortness of breath (at times).
For such a short duration, the chances of any side effect are minimal, and you can confidently use the steroids for immediate relief from the symptoms.
However, do watchfully monitor yourself for any unusual symptoms and in case if you experience any, report this to your doctor.
I prescribe steroids to many pf my patients daily for short term (few days or a week), and have rarely seen any serious side effect. In general these are very well tolerated and beneficial if prescribed appropriately.
Good luck and get well soon.
It was a pleasure assisting you and thank you very much for visiting us.
My goal is to provide you with Excellent Service - if satisfied with the response, Please do not forget to Rate my service.
If you feel you have gotten anything less, please reply back, I am happy to address follow-up questions.
You have indicated in your answer about prednisolone. I am talking about prednisone. I hope you make a typo in your answer.
Since I am talking about side effects can you guide me when I should stop taking instead of continuing.
Both are same (steroids).
5 days is a sufficient course, you can stop after this.